friday

20 September 2017Last updated
Search

Features | Health

Well-being Q&A: Hypothyroidism

Dr VL Shyam, MD (Ay), M Phil,a certified Ayurvedic consultant, answers queries exclusively for readers of Friday

Dr VL Shyam
22 Jun 2012 | 12:00 am

I am a 36-year-old woman. For the past two years I have noticed red spots appearing on my thighs, arms and other areas. I have been losing hair too and I have hypothyroidism for which I take Thyronorm (50mg) tablets. What can I do about these conditions?
Name withheld on request

A rash can be caused, directly or indirectly, by a bacterial, viral or fungal infection. Alternatively, a rash may be unrelated to an infectious organism, for example, an underlying medical illness, medication and allergic reactions are among the multiple different causes of rashes. 

A rash can refer to many different skin conditions, including folliculitis, atopic dermatitis, dry skin, heat rash, hives, insect bites, keratosis pilaris, lichen planus and yeast or bacterial infection. Itching (pruritus) may or may not accompany a rash. Consult a doctorfor a correct diagnosis and treatment of your rash. You could also try applying Eladi keram* before showering.

Hypothyroidism may cause hair loss because the metabolism slows down, leading to a decrease in hair strength and quality. Hypothyroidism can also change the texture of hair, making it dry and coarse.

If you are just starting treatment for your hypothyroidism, it's likely that the hair loss will slow down once hormone levels are stabilised, which may take a few months.

In the meantime, there are many ways to prevent hairloss caused by hypothyroidism. Try a tablespoon of chyavanaprasam* at bedtime. Include asparagus in your diet. Use Kunthala kanthi oil* on your scalp before showering.

Hypothyroidism is not the only condition that can cause hair loss. Other factors need to be investigated and treated as well. 

*Available from shops selling Ayurvedic medication

Dr VL Shyam

By Dr VL Shyam